After experiencing a combination of 'irregular heartbeats', fatigue and some elevated blood pressure, I was recently tested, and told I was having about 3,000 PACs a day. Otherwise, my Echo and Holtor tests were excellent. My Doctor prescribed taking 12.5mg of metoprolol a day, even though he acknowledges that there is only a moderate chance that it will address and improve the problem. Having heard some of the more extreme cases of the potential side-effects of metoprolol, I was wondering...
a.) Am I likely to experience many side-effects at such a small dosage? (I'm assuming 12.5mg 1x a day is considered a low dose).
b.) What is the likelihood that metoprolol can be helpful for the aforementioned symptoms, especially in such a low dose?
c.) Is 12.5mg minor enough to be able to stop taking fairly easily? Could taking it actually make my conditions worse?
I was prescribed Toprol XL at the same dosage and had horrible nightmares and depression. It did not improve my symptoms (PAC's) at all. However, it prevented me from having any more episodes of afib which I had as a result of pregnancy. I took it for about six months, and have been off of it now for six months. In answer to your questions:
a) My cardiologist told me that the dose I was taking was "like peeing in the ocean".
b) Did nothing to help my pacs.
c) My doc told me that it was such a low dose that I didn't even have to bother weaning off of it. Could taking it make your condition worse? I don't know the answer to that question... however, I took it to supress a-fib (which it did), but I developed pac's after taking it and they are still here six months after I have stopped taking it. Could be coincidental...there is no way to tell.
Thanks for your considerate response, ftt. I'm glad that toprol XL helped with your a-fib condition, but I realize PACs are not too enjoyable either. It sounds like you were prescribed toprol XL to treat the a-fib, then developed PACs *after* starting the medication. Is that right? I'm an otherwise healthy, athletic 37 year old male, which makes this sudden onset of these PACs and other symptoms all the more disconcerting.
It seems to be a bit of a catch-22: The PACs, and associated symptoms, are too troublesome to leave untreated, but the treatment involves taking a medication which only has a small chance of improving the condition, which consists of numerous potential side-effects, and which may actually either cause the condition to worsen, or create new symptoms all together. Not much of a choice, eh? :-) I wish there were some milder, more promising, alternatives.
Thanks again for your help, and best wishes on your own recovery.
I am in the same catch 22. Here's what I've found that works for me. If I'm having a really bad day...lots of palps, high anxiety from it, I will pop a pill. My cardio says its fine to do it that way and he'd rather me do it that way than take it every day...the pill in the pocket approach. However, I will tell you this...I hated the Toprol XL due to the severe depression and nightmares. I switched to the generic form (metoprolol) which wasn't the extended release... more immediate effect and doesn't last as long in the system. This approach does not cause me nightmares or depression. I am 36 and mine started suddenly as well... very disconcerting. Good Luck!
On a side note, we're neighbors!!! Hello from Carroll County MD!!!
Hello from another Marylander!!! I am approx. 1 hr from Ocean City Md. by Salisbury Md............
I was glad to read your post concerning the Toprol XL, I haven't had any nightmares with mine, been on it for approx 6-7 yrs. I first began with these flippy floppy beats after my mom passed away. then my cardiologist prescribed the Toprol Xl, 100 mg ( 1 per day) my PC Dr. prescribed xanax 0.25 for my anxiety. Which he said might be causing it....I also was detected by the cardio to have WPW, but he said it was better every year he did the EKG. ( THANK YOU JESUS) but my worst side effects with the toprol is edema. In hot weather i can barely go outside in the heat. Ankles and hands swell so. I am definately going to ask the Dr about the metoprolol and see what he says...Recently I have had alot of the skippies I called him he will see me next week on the 20th. Seems like when i read these posts it makes it seem less threatening....but each time I have them it is very frightening. Especially since they seem to be more frequent this time and are affected by laying down, eating and especially when i get upset...I am praying my cardio visit is okay...thanks again for the info on the post...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.